Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Calculating the best approximate solution of an operator equation

Authors: H. Wolkowicz and S. Zlobec
Journal: Math. Comp. 32 (1978), 1183-1213
MSC: Primary 65J05; Secondary 47A50
MathSciNet review: 0494922
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper furnishes two classes of methods for calculating the best approximate solution of an operator equation in Banach spaces, where the operator is bounded, linear and has closed range. The best approximate solution can be calculated by an iterative method in Banach spaces stated in terms of an operator parameter. Specifying the parameter yields some new and some old iterative techniques. Another approach is to extend the classical approximation theory of Kantorovich for equations with invertible operators to the singular case. The best approximate solution is now obtained as the limit of the best approximate solutions of simpler equations, usually systems of linear algebraic equations. In particular, a Galerkin-type method is formulated and its convergence to the best approximate solution is established. The methods of this paper can also be used for calculating the best least squares solution in Hilbert spaces or the true solution in the case of an invertible operator.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65J05, 47A50

Retrieve articles in all journals with MSC: 65J05, 47A50

Additional Information

Keywords: Best approximate solution, inconsistent equation, generalized inverse of an operator, iterative methods, Kantorovich's theory of approximation methods, Galerkin's method
Article copyright: © Copyright 1978 American Mathematical Society